Herb Drug Mix: Heart Safety

Herbs and drugs for your heart and sorting out what's safe

11-99-028-herb-3.jpg

Content Tools

Some herbalists have combined digoxin and hawthorn for years 

Here’s an ironic twist: an herb is made into a popular pharmaceutical drug, and later patients are warned about taking it with other herbs.

I’m talking about foxglove (Digitalis purpurea), the source of the active ingredient in the heart medicine digoxin. Since its popularization by William Withering in 1785, foxglove and its derivatives have been used to successfully treat congestive heart failure (CHF) and arterial fibrillation.

Cardiac glycosides defined 

Foxglove contains cardiac glycosides, molecules that are a combination of sugar and other organic substances. A potent medicine, glycosides block an enzyme that regulates electrical activity in the membranes of heart tissue. Small doses create ­positive effects by enabling the heart to ­contract more slowly and efficiently. But cardiac glycosides are also biological toxins and excessive doses can cause serious problems. By interfering with normal electrical rhythms, they can make the heart beat too slowly or generate extra heartbeats.

Consequently, patients taking digoxin require close monitoring. Many other medications routinely prescribed for heart problems can amplify the toxicity of cardiac ­glycosides, so dosages must be carefully adjusted when used in combination with digoxin. Cardiac glycosides can also cause negative side effects when sodium, potassium, calcium, and magnesium levels are too low, so they must be monitored as well. This means that conditions causing loss of fluids and salts—such as dehydration from diarrhea or use of diuretics-—can induce side effects from digoxin.

Let’s contrast foxglove to hawthorn (Crataegus spp.), another cardiac herb. Hawthorn has a long, venerable history as a folk medicine. It’s used to treat many of the same ailments as foxglove.

Hawthorn: a heart tonic 

Numerous medical studies document hawthorn’s ­ability to increase the strength of heart muscle contractions while simultaneously relaxing and dilating blood vessels. This may explain why it seems to decrease the symptoms of congestive heart failure, alleviate angina (chest pain from oxygen-starved heart muscles), lower blood pressure, and help normalize irregular heart rhythms.

But a crucial distinction needs to be made between the two herbs: Instead of producing a druglike or potentially toxic effect, hawthorn acts as a tonic, nourishing heart muscles. Some herbalists call hawthorn “food for the heart.’’ When taken in commonly recommended dosages (500 to 1,000 mg of the standardized extract daily, usually in capsule form), side effects are rare and limited to low blood pressure and some sedation.

Researchers are trying to identify the active chemicals in hawthorn, but many believe they may be a complex group of antioxidant substances called flavonoids. Interestingly, these flavonoids are closely related to the red and blue pigments found in red wine, grape seeds, blueberries, cherries, and pine bark-—all believed beneficial for heart functioning.

Mixing the drug with the herb

So here’s the question: Is it safe for a person taking digoxin to also take hawthorn? According to several recent pharmaceutical publications, the answer is either “no’’ or “with caution.’’ The two ­substances have potentially additive effects, reports say. In other words, hawthorn could enhance the activity and toxicity of digoxin, requiring an adjustment in dosage. If you follow this line of reasoning, and if researchers are right about flavonoids being the active chemicals in hawthorn, then patients taking digoxin should also stop eating blueberries and similar foods.

Many herbalists who agree that hawthorn may enhance the effects of digoxin still disagree that taking hawthorn and digoxin simultaneously is dangerous. They argue that the combination may actually be beneficial because the addition of hawthorn, which is nontoxic, may make it possible to reduce the digoxin dose, which is potentially toxic.

Some herbalists and herbally trained doctors have combined digoxin and hawthorn therapeutically for years. And so far, there have been no published reports of patients harmed by the combination. However, many reports of toxicity from digoxin use and misuse of other ­cardiac glycosides have surfaced (see, “Plants containing cardiac glycosides’’ on page 28.)

New thinking needed 

The hawthorn/digoxin debate once again illustrates a clash of mindsets. With the increasing availability of highly concentrated standardized herbs, the tendency is to evaluate them in the same way we evaluate drugs. But a double standard emerges: Herbs fall under quick suspicion for dangers and potential toxicity, while drugs known to be toxic are completely acceptable. It doesn’t make sense that a safe herb such as hawthorn is discouraged in preference to digoxin.

Fortunately, vast amounts of scientific literature support the value of hawthorn to treat cardiac conditions. And berries, cherries, and red wine may prove to share many of these same benefits.

So isn’t the herbalists’ attempt to lower a patient’s dose of digoxin by adding hawthorn a simple product of rational, objective thinking? Isn’t this viewpoint in the best interest of patients? I hope pharmacologists, cardiologists, and other medical doctors learn to shift their thinking and begin to accept the value of foods—such as hawthorn berries—as medicines.


Robert Rountree, M.D., is a physician at the Helios Health Center in Boulder, Colorado, where he practices integrative medicine. He is coauthor of Smart Medicine for a Healthier Child (Avery, 1994), and an Herb Research Foundation advisory board member. 

Additional reading 

Mashour, N., G. I. Lin, W. H. Frishman. “Herbal medicine for the treatment of cardiovascular disease.’’ Archives of Internal Medicine 1998, 158:2225–2234.

Miller, A. “Botanical influences on cardiovascular disease.’’ Alternative Medicine Review 1998, 3 (6):422–431.

Miller, L. “Herbal medicinals: selected clinical considerations focusing on known or potential drug-herb interactions.’’ Archives of Internal Medicine 1998, 158:2200–2211.